Texas, 2012

Drought in Texas, October 1 to 31, 2012

October 1 to 31, 2012 · NWS SJT · 6 events in 6 counties and zones

A widespread heavy rain event in late September lowered the drought categories below severe levels across a large part of the region. However, parts of the Edwards Plateau and the Big Country continued to be plagued by the drought.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A widespread heavy rain event in late September lowered the drought categories below severe levels across a large part of the region. However, parts of the Edwards Plateau and the Big Country continued to be plagued by the drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 30, 11:05 PM CST, 55 minutes earlier.

Area forecast discussion, Sep 30, 11:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1205 AM CDT MON OCT 1 2012

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
PREDOMINANTLY A VFR FORECAST THE NEXT 24 HOURS. COULD SEE SOME
MVFR VISIBILITIES AT KBBD FOR A COUPLE OF HOURS EARLY THIS
MORNING...OTHERWISE VFR EXPECTED. A FEW SHOWERS MAY AFFECT THE
KSJT AND KSOA TERMINALS JUST BEFORE DAYBREAK WITH ANOTHER CHANCE
FOR SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE TERMINALS MONDAY
AFTERNOON. WENT WITH VICINITY SHOWERS MONDAY AFTERNOON FOR NOW AND
WILL LEAVE MENTION OF THUNDER OUT OF THE FORECAST DUE TO
TIMING/CONFIDENCE ISSUES.

&&

.PREV DISCUSSION... /ISSUED 1023 PM CDT SUN SEP 30 2012/

UPDATE...
TO ADD SLIGHT CHANCE POPS AND LOWER OVERNIGHT LOW TEMPERATURES...

DISCUSSION...
DISTURBANCES CONTINUE TO ROTATE AROUND AN UPPER LEVEL LOW CENTERED
OVER THE ARKLATEX REGION. THIS DISTURBANCES ARE PRODUCING
SCATTERED SHOWERS AND THUNDERSTORMS MOVING FROM NORTH TO
SOUTH...ACROSS THE TEXAS PANHANDLE AND PARTS OF WEST TEXAS. THERE
IS CURRENTLY A LINE OF THUNDERSTORMS OVER THE PERMIAN BASIN...AND
THIS WILL LIKELY CLIP PARTS OF CROCKETT COUNTY. IN
ADDITION...ANOTHER AREA OF THUNDERSTORMS IS QUICKLY MOVING SOUTH
THROUGH THE PANHANDLE. THIS MAY AFFECT...AT LEAST THE WESTERN
PARTS OF THE CWA...AND THIS IS REFLECTED IN THE LATEST HRRR MODEL
RUN. I ADDED IN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
OVERNIGHT...FOR MAINLY THE WESTERN HALF OF THE AREA.
FINALLY...I LOWERED TEMPERATURES BY A FEW DEGREES ACROSS THE
AREA...AS WINDS REMAIN LIGHT AND DEWPOINT TEMPERATURES DROP INTO THE
MID AND UPPER 50S. OTHERWISE...NO OTHER CHANGES NEEDED AT THIS
TIME.

PREV DISCUSSION... /ISSUED 706 PM CDT SUN SEP 30 2012/

DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

AVIATION...
VFR CONDITIONS WILL PREVAIL OVERNIGHT. BBD MAY SEE A VICINITY
SHOWER OVER THE NEXT TWO HOURS...AND SOME FOG DEVELOPING AFTER 09Z
FOR ABOUT TWO HOURS. HIGH RESOLUTION RAP MODEL BRINGS THE ACTIVITY
IN THE PANHANDLE NEAR THE WESTERN TERMINALS LATER TONIGHT...BUT DO
NOT HAVE CONFIDENCE ENOUGH TO MENTION IN THE TAFS FOR SJT AND SOA.
MODELS DEVELOP SHOWERS AGAIN TOMORROW AFTERNOON...SO HAVE INCLUDED
VCSH FOR ABI...SOA...AND SJT.

PREV DISCUSSION... /ISSUED 346 PM CDT SUN SEP 30 2012/

SHORT TERM...
CLOUD COVERAGE IS ON A DECREASING TREND AND EXPECT THIS TO CONTINUE
THROUGH THIS EVENING ACROSS OUR AREA. SOMEWHAT GUSTY NORTH WINDS
WILL DIMINISH AND BECOME LIGHT BY EARLY TONIGHT. THE CHANCE FOR
CONVECTION WHICH DEVELOPS IN NORTHEASTERN NEW MEXICO/SOUTHEASTERN
COLORADO TO SURVIVE LONG ENOUGH TO MOVE SOUTH-SOUTHEAST INTO OUR
AREA LATER TONIGHT LOOKS TOO LOW TO INCLUDE A MENTIONABLE POP...SO
WILL LEAVE OUT FOR NOW. ANTICIPATE THAT SOME MIDDLE AND UPPER LEVEL
CLOUDS /FROM UPSTREAM CONVECTIVE DEVELOPMENT/ WILL TRAVERSE OUR
COUNTIES OVERNIGHT. CANNOT RULE OUT A POSSIBILITY FOR SOME PATCHY FOG
DEVELOPMENT LATER TONIGHT WITH WEAK WINDS AND TEMPERATURES COOLING
TO NEAR THE DEWPOINT VALUES. WITH THIS BEING THE SECOND NIGHT REMOVED
FROM THE RAINFALL EVENT HOWEVER...AND WITH SOME INCREASE IN CLOUD
COVER POSSIBLE...NOT ENOUGH CONFIDENCE TO MENTION IN THE FORECAST AT
THIS TIME. THIS CAN BE MONITORED THIS EVENING.

ON MONDAY...HAVE INCLUDED A SLIGHT CHANCE POP FOR SHOWERS AND
THUNDERSTORMS ACROSS MOST OF OUR AREA. AN UPPER JET MAX WILL DIVE
SOUTH THROUGH THE HIGH PLAINS AROUND THE BACK SIDE OF AN UPPER
TROUGH...PLACING OUR AREA IN THE LEFT FRONT QUADRANT DURING THE
AFTERNOON. DURING THAT TIME...COLD AIR ADVECTION ALOFT /500MB
TEMPERATURES DROPPING TO MINUS 13 TO MINUS 15 DEG C / WILL BE
COINCIDENT WITH SURFACE TEMPERATURES WARMING TO OR ABOVE 80 DEGREES.

LONG TERM...
THIS WEEK WILL FEATURE SEASONABLE TEMPERATURES AS THE UPPER LEVEL
JET STREAM CONTINUES TO DIVE SOUTH INTO THE U.S. PUSHING COLD FRONTS
INTO WC TX. THIS PATTERN CAN MAKE IT VERY DIFFICULT TO PREDICT
TEMPERATURES THOUGH.  THE CANADIAN/GFS/AND ECMWF ALL INDICATE AN
AMPLIFICATION IN THE UPPER RIDGE ACROSS ACROSS THE WESTERN PROVINCES
OF CANADA THIS WEEK. THIS TYPE OF PATTERN IS VERY FAVORABLE FOR
AT LEAST A COUPLE OF SURGES OF CANADIAN AIRMASSES TO PLUNGE SOUTH
INTO THE U.S. AND EVENTUALLY WC TX.

AFTER A BEAUTIFUL WEATHER DAY ON TUESDAY...A WEAK SURFACE HIGH
PRESSURE SYSTEM WILL MOVE EAST OF THE REGION TUESDAY NIGHT AND
RESULT IN A WARM SOUTHERLY FLOW INTO WEDNESDAY WHEN TEMPERATURES
COULD REACH THE MID TO UPPER 80S.  AS A STRONG SHORTWAVE TROUGH MOVES
ACROSS THE CENTRAL PLAINS WEDNESDAY NIGHT...IT WILL SEND A CANADIAN
COLD FRONT INTO THE AREA ON THURSDAY. FOR THIS REASON...TRENDED
COOLER FOR THE BIG COUNTRY ON THURSDAY AND FORECASTED HIGHS MAY BE
SLIGHTLY COOLER.

AFTER A SLIGHT WARMING TREND ON FRIDAY...THE NEXT CANADIAN FRONT
IS PROGGED TO ENTER THE NORTHERN PART OF THE BIG COUNTRY SATURDAY
MORNING...AND THEN SWEEP THROUGH THE REGION DURING THE DAY. A FEW
THUNDERSTORMS MAY FORM ALONG THE FRONT. THE MODELS PROG STRATIFORM
PRECIPITATION TO DEVELOP SATURDAY NIGHT INTO SUNDAY AS THE RIGHT
REAR ENTRANCE OF A JET MAX CAUSES AN ISENTROPIC WARM AIR ADVECTION
PATTERN TO DEVELOP ATOP THE COLD AIR.

THE CHALLENGE WITH THIS FRONT WILL BE HIGH TEMPERATURES ON
SUNDAY. SINCE THERE IS STILL QUITE A BIT OF UNCERTAINTY....WILL
START WITH HIGHS NEAR 70. BUT THESE TEMPS MAY BE COOLER. WENT
AHEAD AND ADDED SLIGHT CHANCE POPS FOR LIGHT RAIN AND MOSTLY
CLOUDY SKIES FOR SATURDAY NIGHT INTO SUNDAY.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 78  58  81  54  77 /  10  10  20   5   5
SAN ANGELO 	 79  58  82  56  78 /  10  20  20  10   0
JUNCTION 	 78  58  82  53  81 /  10  10  20  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/24
Hazardous weather outlook, Sep 30, 2:13 PM CST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
313 PM CDT SUN SEP 30 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
313 PM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE ON MONDAY. THE POTENTIAL
WEATHER HAZARDS INCLUDE OCCASIONAL CLOUD TO GROUND LIGHTNING...
SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Fisher

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Fisher County into an extreme drought category.

Drought, Jones

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed most of Jones County into an extreme drought category.

Drought, Haskell

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed most of Haskell County into an extreme drought category.

Drought, Throckmorton

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed most of Throckmorton County into a severe drought category.

Drought, Shackelford

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed most of Shackelford County into a severe drought category.

Drought, Sutton

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed most of Sutton County into a severe drought category.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416624, 416625, 416626, 416627, 416628, 416629.